Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 2713  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (145 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed796    
    Printed18    
    Emailed0    
    PDF Downloaded25    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
LETTER
Year : 2015  |  Volume : 61  |  Issue : 4  |  Page : 268

Authors' reply


Department of Internal Medicine, General Hospital of Larissa, Larissa, Greece

Date of Web Publication5-Oct-2015

Correspondence Address:
T Koufakis
Department of Internal Medicine, General Hospital of Larissa, Larissa
Greece
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 26482023

Rights and PermissionsRights and Permissions




How to cite this article:
Koufakis T, Tsapakidis K, Margaritis A, Gabranis I. Authors' reply. J Postgrad Med 2015;61:268

How to cite this URL:
Koufakis T, Tsapakidis K, Margaritis A, Gabranis I. Authors' reply. J Postgrad Med [serial online] 2015 [cited 2019 Jul 20];61:268. Available from: http://www.jpgmonline.com/text.asp?2015/61/4/268/166520


Sir,

We would like to thank Koul AN [1] for their kind comments. Please let us clarify the following:

  1. Although heparin-induced thrombocytopenia (HIT) type II is often suspected, its diagnosis remains a challenge. HIT type II diagnosis is established when clinical probability meets compatible results of laboratory testing. Our patient met both criteria, i.e., total 4T score for HIT was 8/8 while enzyme-linked immunosorbent assay (ELISA) test and serotonin release assay (SRA) for platelet factor 4 (PF4)-heparin antibodies proved to be positive. Detection of HIT type II antibodies is not a definite proof of HIT type II. However, the combined use of a functional assay and an immunological assay, as happened in the reported case, enhances the probability of correctly diagnosing HIT type II. [2] Therefore, the HIT type II diagnosis in the described case was established according to the current literature evidence. With regard to the cause of pain, the specific patient was diagnosed with thrombosis of the right common iliac and right common femoral veins, which are well-described causes of abdominal pain. [3]
  2. Indeed, fondaparinux is not U.S. Food and Drug Administration (FDA) approved for the treatment of HIT type II. None of the FDA-approved drugs for the management of HIT type II was available in our hospital at that time. Still, there is enough evidence supporting the fact that fondaparinux can be an alternative, effective, and safe agent for the treatment of HIT. [4],[5],[6],[7],[8]
  3. When the patient was passed on acenocoumarol, bridging therapy with fondaparinux was used. We considered it unnecessary to mention, given that overlap therapy is a well-established, common practice for most physicians.


 
 :: References Top

1.
Koul AN. A case of probable bemiparin-induced heparin-induced thrombocytopenia type II managed with low-dose fondaparinux. J Postgrad Med 2015;61:267.  Back to cited text no. 1
  Medknow Journal  
2.
Leo A, Winteroll S. Laboratory diagnosis of heparin-induced thrombocytopenia and monitoring of alternative anticoagulants. Clin Diagn Lab Immunol 2003;10:731-40.  Back to cited text no. 2
    
3.
Koopman MM, Sluzewski M, van der Heul C. Deep-vein thrombosis--an unusual cause of low abdominal pain. Neth J Med 1991;39:346-9.  Back to cited text no. 3
    
4.
Warkentin TE. How I diagnose and manage HIT. Hematology Am Soc Hematol Educ Program 2011;2011:143-9.  Back to cited text no. 4
    
5.
Kuo KH, Kovacs MJ. Successful treatment of heparin induced thrombocytopenia (HIT) with fondaparinux. Thromb Haemost 2005;93:999-1000.  Back to cited text no. 5
    
6.
Lobo B, Finch C, Howard A, Minhas S. Fondaparinux for the treatment of patients with acute heparin-induced thrombocytopenia. Thromb Haemost 2008;99:208-14.  Back to cited text no. 6
    
7.
Grouzi E, Kyriakou E, Panagou I, Spiliotopoulou I. Fondaparinux for the treatment of acute heparin-induced thrombocytopenia: A single-center experience. Clin Appl Thromb Hemost 2010;16: 663-7.  Back to cited text no. 7
    
8.
Warkentin TE, Pai M, Sheppard JI, Schulman S, Spyropoulos AC, Eikelboom JW. Fondaparinux treatment of acute heparin-induced thrombocytopenia confirmed by the serotonin-release assay: A 30-month, 16-patient case series. J Thromb Haemost 2011;9:2389-96.  Back to cited text no. 8
    




 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow